Case Presentation: 69-year-old Caucasian female was admitted with acute malaise, poor appetite and nausea with 20 pound weight loss and vague abdominal discomfort for 2 months. Her background medical history included hypothyroidism on Levothyroxine 75 mcg, Asthma on Tiotropium and Albuterol inhalers, Peptic ulcer disease on Lansoprazole 30 mg bid, Anxiety on Sertraline 150 mg and recurrent cystitis. No family history of kidney or autoimmune diseases; social drinker and non-smoker. On physical exam, her temperature was 37.4 C, blood pressure was 100/60 mm Hg and she had no rash or edema. Urine analysis (UA) was suggestive of possible cystitis with positive nitrites, leucocytes and proteinuria, but no casts. She had a negative renal ultrasound. Her Creatinine (Cr) was elevated to 4.31 mg/dl from baseline Cr of 0.68 mg/dl indicating Acute Renal Failure (ARF). Ciprofloxacin was initiated for possible UTI. Despite IV hydration, antibiotics and repeat sterile UA, the renal functions remained unchanged with Cr of 3.9 and kidney biopsy pursued on Day 5, which showed Acute Interstitial Nephritis (AIN). Prednisone 60 mg bid for 2 months was initiated. With suspected ARF secondary to Lansoprazole; Famotidine 20 mg was started and discharged with Nephrology follow-up. Her Cr improved to 2.11 at the end of treatment. Within a month, she was re-admitted with malaise, lethargy and Cr of 5.07. The repeat biopsy showed features of AIN again with unclear etiology and discharged on Prednisone 60 mg bid with improvement in renal functions to 1.98. Her work-up was negative for ANA, anti-dsDNA Ab, SPEP, C3, C4, Anti-PR 3 Ab, anti-MPO Ab, anti-SSA/SSB, RF and ACE level.
Discussion: AIN is an important cause of ARF, described as acute tubulo-interstitial inflammation in renal tubules related to delayed hypersensitivity reaction; etiology linked to drugs (70%), infections, autoimmune or idiopathic (10 % each). Retrospective trials support early use of steroids in AIN. Multiple cases of drug induced and autoimmune related AIN are reported but no literature is published on steroid dependent relapsing cryptogenic AIN.
Conclusions: Literature suggests early intervention with steroids is beneficial for AIN to achieve baseline renal functions. There are no drug/dose guidelines or prospective trials for this treatment. Mycophenoate has shown some promising results to treat AIN but not studied for relapsing cryptogenic AIN.